Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 26, 2018, 8:54 AM EDT for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2018, 8:54 AM EDT (12:54 UTC)
- Expired
- May 26, 2018, 3:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:30 AM EDT | FLASH FLOOD | 2 Ne Tazewell, VA | WATER RESCUE UNDERWAY ON TEXAS STREET DUE TO FLOODING THAT HAS CLOSED THE ROAD |
| May 26, 10:30 AM EDT | FLASH FLOOD | 2 Wnw Tazewell, VA | FAIRGROUND ROAD CLOSED DUE TO FLOODING |
| May 26, 10:30 AM EDT | FLASH FLOOD | Tazewell, VA | REPORTS OF SEVERAL ROADS FLOODED IN TAZEWELL WITH RUNNING WATER. A NUMBER OF HOMES HAD FLOODED BASEMENTS, AND SEVERAL WATER RESCUES WERE NEEDED. BULK OF REPORTS OF FLASH FLOODING RECEIVED BETWEEN 1030 AM EDT AND 1130 AM EDT. |
| May 26, 10:48 AM EDT | FLASH FLOOD | 1 W Richlands, VA | INTERSECTION OF ROUTE 460 AND HILLCREEK ROAD IS FLOODED AND CLOSED |
| May 26, 11:10 AM EDT | FLASH FLOOD | 2 Ne Tazewell, VA | NORTH FORK CLINCH RIVER IS OUT OF ITS BANKS AND FLOODING PROFESSIONAL DRIVE |
| May 26, 11:43 AM EDT | FLASH FLOOD | 2 Wsw Richlands, VA | KIRBY ROAD IS CLOSED AND IMPASSABLE DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
265
WGUS51 KRNK 261254
FFWRNK
VAC173-185-261900-
/O.NEW.KRNK.FF.W.0029.180526T1254Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
854 AM EDT SAT MAY 26 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northwestern Smyth County in southwestern Virginia...
Tazewell County in southwestern Virginia...
* Until 300 PM EDT Saturday
* At 853 AM EDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
PW5 follow-up statements
807
WGUS71 KRNK 261408
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1008 AM EDT SAT MAY 26 2018
VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1008 AM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...
At 1007 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.
Additional rainfall amounts of one to two inches are possible in the
warned area. Ponding of water has already been observed in Tazewell,
Virginia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
PW600
WGUS71 KRNK 261524
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1124 AM EDT SAT MAY 26 2018
VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1124 AM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...
At 1119 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen. Local law
enforcement reported flash flooding on Texas Street in Tazewell.
Several street are flooding in town of Tazewell.
Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
KK335
WGUS71 KRNK 261622
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1222 PM EDT SAT MAY 26 2018
VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1222 PM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...
At 1216 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Local law
enforcement reported flash flooding on Texas Street and Fairground
road in Tazewell. Several other street are flooding in town of
Tazewell. Full Mill branch, tributary of the North Fork of the
Clinch river is out of its banks. Local law enforcement reported
flash flooding near Richlands at the intersection of Route 460 and
Hillcreek road. The 911 call center in Richlands reported that Kirby
road is closed and impassable due to flooding.
Some locations that will experience flooding
include... Richlands... Bluefield... Tazewell... Saltville... and
Chilhowie.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
KK516
WGUS71 KRNK 261707
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
107 PM EDT SAT MAY 26 2018
VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
107 PM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...
At 104 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Local law
enforcement reported flash flooding on Texas Street and Fairground
road in Tazewell. Several other street are flooding in town of
Tazewell. Full Mill branch, tributary of the North Fork of the
Clinch river is out of its banks. Local law enforcement reported
flash flooding near Richlands at the intersection of Route 460 and
Hillcreek road. The 911 call center in Richlands reported that Kirby
road is closed and impassable due to flooding. The river gage at
Richlands is down likely due to debris. Watch for rising river levels
along the Clinch River.
Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
KK148
WGUS71 KRNK 261901
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
301 PM EDT SAT MAY 26 2018
VAC173-185-261910-
/O.EXP.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
301 PM EDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SMYTH AND TAZEWELL
COUNTIES HAS EXPIRED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3697 8139 3677 8169
3693 8183 3696 8178 3703 8181 3714 8190
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 26, 7:45 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 26, 7:45 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 745 AM EDT Sat May 26 2018 .SYNOPSIS... High pressure centered offshore will maintain a moist southerly flow of air into the region for the next several days. Subtropical Storm Alberto moving into the Gulf of Mexico this weekend will move ashore and into the lower Mississippi Valley early next week. Tropical moisture will stream north into the region making for very rain efficient showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 430 AM EDT Saturday... Unsettled weather is expected through the Holiday Weekend as southerly wind flow brings increasing moisture to the Appalachians. Surface dewpoints in the 60s to near 70 along with PWAT values in excess of 1.50 inches will favor August- like conditions with high humidity and rain efficient showers/storms. The key word is showers, as it will not rain the entire time, but when it does rain, it will pour. Shower coverage today will be the greatest during the peak heating of the day with convergence along the mountains driving much of the lift to create the showers and afternoon thunderstorms. There is a subtle shortwave embedded within the southerly flow that may provide enough lift to help focus some of the deep convection into clusters, so will have to monitor this closely as this may help provide a focus for an area of localized heavy rain. The high resolution models suggest threat for the heaviest rain today will be just north of our CWA where the westerlies across the Ohio Valley and northern Mid-Atlantic converge with the southerly winds coming up from the southern Mid-Atlantic. For this reason WPC has highlighted areas north of I-64 within a Slight Risk for excessive rainfall in their Day-1 Outlook. There is a weak upper level trough moving east across the Great Lakes and Ohio Valley. This feature will maintain enough lift for showers to persist across the Virginias tonight, and especially north of I-64 where wind convergence will continue between the two flow regimes. Temperatures will trend 10-15 degrees above normal for the next several nights per the significant uptick in dewpoints. However, daytime highs will not be as extreme per the abundant cloud cover and shower coverage...yielding Tmax values of no more than about 5 degrees above the norm. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 400 AM EDT Saturday... The pattern will remain blocky and sluggish into the first part of next week with a shallow trof sliding by to our north and Alberto moving slowly along the eastern Gulf coast to the Mississippi delta by Monday. This will keep the Appalachians and central mid Atlantic region in a warm and very moist airmass for the next several days. Sunday looks to feature ample instability in a relatively weak wind field as the upper trof tries to push a washed out frontal boundary into the region from the northwest. This will add some synoptic scale lift to air convection and should yield good coverage of showers/storms especially across the northwestern two thirds of the area. Any severe threat will be small with more of a focus on potential hydro issues from training storms in an environment of precipitable water values in the upper percentiles. Sunday night into Monday will see some subsidence around the periphery of Alberto push in from the south along with slightly lower theta-e air. While there will still be showers/storms around, believe these limiting factors will suppress activity a bit and keep the preferred area for convection across the southern half of the area. Steering flow becomes very weak with little to move precipitation along and will have to watch for areas of prolonged persistent rainfall. A better push of moisture arrives on Tuesday as Alberto will be moving up into the lower Mississippi valley and throwing waves of energy in our direction, but the best forcing with this system remains well off to our southwest. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 400 AM EDT Saturday By mid to late week, remnants of the tropical system could bring tropical moisture and heavy rains to our region. Flooding potential will depend on the track of the system and how much rainfall is accumulated from the showers and thunderstorms earlier in the week. Expect Alberto to make its way into the Tennessee valley by Wednesday. The timing of the ECMWF was quicker and further north and west (Ohio Valley) compared to the GFS which was slower and more compacted (along the Appalachians. By Thursday and Friday, the low will open up and weaken as it moves northeast. There is a continued threat for showers and thunderstorms into the end of the week. Urban and small stream flooding risk will be highest early in the week with river flooding possibly by the end of the week depending on actual rainfall totals. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 800 AM EDT Saturday... Increasing moisture from the south will bring increasing cloudiness to the Mid-Atlantic Region with finger of MVFR Cigs creeping north along spine of Appalachians. This moisture will combine with the heating of the day to produce numerous showers and embedded thunderstorms...esp during the afternoon and evening. Other than convergence from the mountains, showers/storms will lack any sort of organization and are expected to dissipate after sunset. Mean steering wnd aloft is fm 240 deg at 12 kts. Low level wnds will be out of the SSE at less than 10 kt. .Extended Aviation Discussion... Wet pattern anticipated through the upcoming week with periods of at least diurnally driven sub-VFR conditions associated with deep convection. Moist low level southerly winds will also favor lower layers of cloudiness at night, especially along the spine of the Appalachians with potential for both MVFR Cigs and early morning MVFR visibilities from mist/haze. The tropical system over the Gulf of Mexico may begin to impact the region mid-week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...MBS LONG TERM...MBS AVIATION...PM
Hazardous weather outlook, May 26, 4:55 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 455 AM EDT Sat May 26 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-270900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 455 AM EDT Sat May 26 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms into next week will bring a return of a heavy rain threat with localized flooding possible. The track of a tropical system may have major impacts on how much rain we get and the overall flood threat next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:14 AM EDT | Flash Flood Warning | RNK | Bland, Giles, Pulaski, Wythe | 5 hr |
| May 26, 11:56 AM EDT | Areal Flood Advisory | RNK | Grayson | 5 hr |
| May 26, 12:37 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 4 hr |
| May 26, 1:30 PM EDT | Areal Flood Advisory | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 4 hr |
| May 26, 1:48 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, City of Galax | 3 hr |
| May 26, 3:05 PM EDT | Areal Flood Warning | RNK | Tazewell | 4 hr |
| May 26, 3:27 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 2 hr |
| May 26, 4:39 PM EDT | Special Weather Statement | RNK | City of Martinsville | 36 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.